Cleveland Clinic logo
Search

Ibuprofen; Pseudoephedrine Capsules or Tablets

Ibuprofen and pseudoephedrine are combined in some cold and sinus medications to temporarily relieve symptoms like pain, fever and nasal congestion. Advil Cold & Sinus® is a common brand name. A healthcare provider can tell you if these medications are safe for you to take and advise you on proper dosing.

Overview

What is this medication?

IBUPROFEN; PSEUDOEPHEDRINE (eye byoo PROE fen; soo doe e FED rin) treats the symptoms of the common cold, allergies, or flu. It works by reducing pain and fever. It also decreases a runny or stuffy nose. It is a combination of an NSAID and a decongestant.

Advertisement

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME(S): Advil Cold and Sinus, Advil Flu and Body Ache, Dristan Sinus, Motrin Cold and Sinus, Motrin Sinus Headache

What should I tell my care team before I take this medication?

They need to know if you have any of these conditions:

  • Asthma
  • Bleeding problems
  • Dehydration
  • Diabetes
  • Frequently drink alcohol
  • Glaucoma
  • Have had a heart attack, stroke, mini-stroke
  • Heart bypass surgery, or CABG, within the past 2 weeks
  • Heart or blood vessel conditions
  • Heart failure
  • High blood pressure
  • Kidney disease
  • Liver disease
  • Stomach bleeding
  • Stomach ulcers, other stomach or intestine problems
  • Taken an MAOI, such as Marplan, Nardil, or Parnate in the last 14 days
  • Thyroid disease
  • Tobacco use
  • Trouble passing urine
  • An unusual or allergic reaction to ibuprofen, pseudoephedrine, other medications, foods, dyes, or preservatives
  • Pregnant or trying to get pregnant
  • Breastfeeding

How should I use this medication?

Take this medication by mouth with water. Take it as directed on the label. You can take it with or without food. If it upsets your stomach, take it with food. Do not take it more often than directed.

Talk to your care team about the use of this medication in children. While it may be given to children as young as 12 years for selected conditions, precautions do apply.

Advertisement

People 65 years and older may have a stronger reaction and need a smaller dose.

Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.

NOTE: This medicine is only for you. Do not share this medicine with others.

What if I miss a dose?

This does not apply. This medication is not for regular use. It should only be used as needed.

What may interact with this medication?

Do not take this medication with any of the following:

  • Cidofovir
  • Ergot alkaloids, such as dihydroergotamine, ergotamine, methylergonovine
  • Ketorolac
  • MAOIs, such as Marplan, Nardil, and Parnate

This medication may also interact with the following:

  • Alcohol
  • Aspirin and aspirin-like medications
  • Blood thinners
  • Caffeine
  • Cyclosporine
  • Digoxin
  • Diuretics
  • Lithium
  • Medications for blood pressure
  • Medications that cause drowsiness before a procedure
  • Methotrexate
  • Other NSAIDS, medications for pain and inflammation, such as naproxen
  • Some medications for depression
  • Steroid medications, such as prednisone or cortisone
  • Stimulant medications for ADHD, weight loss, or staying awake
  • Supplements, such as garlic, ginger, ginkgo, green tea, methylsulfonylmethane (MSM), St. John's wort

This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.

What should I watch for while using this medication?

Visit your care team for regular checks on your progress. Tell your care team if your symptoms do not start to get better or if they get worse. If you need to use this medication for more than 7 days, talk to your care team. Tell your care team if your fever lasts more than 3 days.

Do not take aspirin or other NSAIDs, such as ibuprofen or naproxen, while you are taking this medication. Side effects, such as upset stomach, nausea, and ulcers, may be more likely to occur. Many over-the-counter medications contain aspirin, ibuprofen, or naproxen. It is important to read labels carefully. Talk to your care team about all the medications you take. They can tell you what is safe to take together.

This medication can cause serious bleeding, ulcers, or tears in the stomach. These problems can occur at any time and with no warning signs. They are more common with long-term use. Talk to your care team right away if you have stomach pain, bloody or black, tar-like stools, or vomit blood that is red or looks like coffee grounds.

This medication increases the risk of blood clots, heart attack, and stroke. These events can occur at any time. They are more common with long-term use and in those who have heart disease. If you take aspirin to prevent a heart attack or stroke, talk to your care team. They can help you find an option that works for you.

Advertisement

This medication may cause serious skin reactions. They can happen weeks to months after starting the medication. Talk to your care team right away if you have fevers or flu-like symptoms with a rash. The rash may be red or purple and then turn into blisters or peeling of the skin. Or you might notice a red rash with swelling of the face, lips, or lymph nodes in your neck or under your arms.

Talk to your care team if you may be pregnant. Taking this medication after 20 weeks of pregnancy may cause serious birth defects. Use of this medication after 30 weeks of pregnancy is not recommended.

This medication may cause infertility. It is usually temporary. Talk to your care team if you are concerned about your fertility.

What side effects may I notice from receiving this medication?

Side effects that you should report to your care team as soon as possible:

  • Allergic reactions—skin rash, itching, hives, swelling of the face, lips, tongue, or throat
  • Bleeding—bloody or black, tar-like stools, vomiting blood or brown material that looks like coffee grounds, red or dark brown urine, small red or purple spots on skin, unusual bruising or bleeding
  • Heart attack—pain or tightness in the chest, shoulders, arms, or jaw, nausea, shortness of breath, cold or clammy skin, feeling faint or lightheaded
  • Heart failure—shortness of breath, swelling of the ankles, feet, or hands, sudden weight gain, unusual weakness or fatigue
  • Heart palpitations—rapid, pounding, or irregular heartbeat
  • Increase in blood pressure
  • Kidney injury—decrease in the amount of urine, swelling of the ankles, hands, or feet
  • Liver injury—right upper belly pain, loss of appetite, nausea, light-colored stool, dark yellow or brown urine, yellowing skin or eyes, unusual weakness or fatigue
  • Rash, fever, and swollen lymph nodes
  • Redness, blistering, peeling, or loosening of the skin, including inside the mouth
  • Stroke—sudden numbness or weakness of the face, arm, or leg, trouble speaking, confusion, trouble walking, loss of balance or coordination, dizziness, severe headache, change in vision

Advertisement

Side effects that usually do not require medical attention (report these to your care team if they continue or are bothersome):

  • Anxiety, nervousness
  • Headache
  • Loss of appetite
  • Nausea
  • Trouble sleeping
  • Upset stomach

This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Where should I keep my medication?

Keep out of the reach of children and pets.

Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F). Get rid of any unused medication after the expiration date.

To get rid of medications that are no longer needed or have expired:

  • Take the medication to a medication take-back program. Check with your pharmacy or law enforcement to find a location.
  • If you cannot return the medication, check the label or package insert to see if the medication should be thrown out in the garbage or flushed down the toilet. If you are not sure, ask your care team. If it is safe to put it in the trash, take the medication out of the container. Mix the medication with cat litter, dirt, coffee grounds, or other unwanted substance. Seal the mixture in a bag or container. Put it in the trash.

NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.

Advertisement

Additional Common Questions

What is in Advil Cold & Sinus?

Advil Cold & Sinus® contains two active ingredients:

  • Ibuprofen: This is a nonsteroidal anti-inflammatory drug (NSAID). It treats pain and fever.
  • Pseudoephedrine: This is a nasal decongestant. It treats nasal congestion (stuffy nose) so you can breathe more easily through your nose.

Together, these ingredients temporarily relieve symptoms linked to conditions like:

  • Common cold
  • Sinus infection
  • Influenza (flu)

Active ingredients like ibuprofen and pseudoephedrine do work inside your body to target symptoms. But medications also contain inactive ingredients. These ingredients help make the medication work properly. For example, inactive ingredients may give a tablet its shape or appearance or help your body absorb it. You can read the product label to see the list of inactive ingredients.

Some ibuprofen and pseudoephedrine combination products aren’t recommended for children under 12 years old. Always check the product label and ask a pediatrician or pharmacist before giving cold medications to children.

Why is Advil Cold & Sinus behind the pharmacy counter?

Advil Cold & Sinus is sold behind the counter because it contains pseudoephedrine. This is a decongestant found in some cold and flu medications. Pseudoephedrine can be misused to illegally make methamphetamine, which is a type of amphetamine. Methamphetamine can be highly addictive, and misuse leads to serious health issues or even death.

U.S. law requires stores to sell pseudoephedrine products behind the counter. The goal of this policy is to limit any one person’s access to this medication and to potentially curb misuse.

You don’t need a prescription to get products sold behind the counter. However, you need to ask a store employee for the product, and you need to show your photo ID to buy it. There are also limits on how much pseudoephedrine you can buy within a single day or month. A primary care provider or pharmacist can tell you more.

How often can you take Advil Cold & Sinus?

Follow the instructions on the product label and make a note of when you take a dose. Writing down the time of each dose can help you keep track of when it’s time to safely take another.

Check the labels of other cold, flu or pain medications before taking them together. Many products already contain ibuprofen or a decongestant. Taking too much can increase your risk of side effects or overdose.

Before you take your first dose of any medication, talk to a healthcare provider. You can’t always know how a medication might affect you, and everyone is different. A healthcare provider will review your medical history and list of current medications. They’ll tell you if the cold and sinus medication you want to take is safe for you. If it’s not, they’ll recommend other options or maybe even home remedies for treating your symptoms.

Contact a healthcare provider if:

  • Your fever lasts more than three days
  • Your symptoms last more than seven to 10 days
  • Your symptoms improve and then get worse again
  • You develop shortness of breath, chest pain or severe facial pain

A note from Cleveland Clinic

Ibuprofen and pseudoephedrine sometimes team up to treat multiple symptoms at once. Medications that combine these two active ingredients can help you get through the day when crawling back into bed simply isn’t an option.

But as with all medications, you need to be aware of possible side effects and interactions. Talk to a healthcare provider before you take ibuprofen and pseudoephedrine (separate or together). They’ll make sure the medication is safe for you and appropriate for your symptoms. Then, you truly can breathe easy.

Note: Intro and Additional Comments sections written and reviewed by Cleveland Clinic professionals.

Cleveland Clinic icon
Health Essentials logo
Subscription icon

Better health starts here

Sign up for our Health Essentials emails for expert guidance on nutrition, fitness, sleep, skin care and more.

Copyright ©2026 Elsevier Inc. All Rights Reserved.

Terms of use.

Note: Introduction and Additional Common Questions written and medically approved by Cleveland Clinic professionals.

Ad